Alert archive / Michigan / Beach Hazards Statements in 2024

Beach Hazards Statement 9, NWS Northern Indiana

July 9, 2024Berrien County, Michigan; LaPorte County, Indiana

NWS Northern Indiana issued this beach hazards statement at Jul 9, 2024, 3:57 PM EDT for Berrien County, Michigan; LaPorte County, Indiana. It took effect at Jul 10, 2024, 2:00 AM EDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Jul 9, 2024, 3:57 PM EDT (19:57 UTC)
In effect from
Jul 10, 2024, 2:00 AM EDT
Expired
Jul 10, 2024, 9:37 PM EDT
In force
20 hr
Issued by
NWS Northern Indiana

Counties LaPorte County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
334 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

835 
WHUS43 KIWX 091957
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
357 PM EDT Tue Jul 9 2024

INZ103-MIZ177-277-100400-
/O.NEW.KIWX.BH.S.0009.240710T0600Z-240711T0300Z/
Northern La Porte-Northern Berrien-Southern Berrien-
357 PM EDT Tue Jul 9 2024 /257 PM CDT Tue Jul 9 2024/

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 AM EDT /1 AM CDT/
WEDNESDAY THROUGH WEDNESDAY EVENING...

* WHAT...High waves of 4 to 7+ feet, strong rip currents, and
  strong structural currents are expected.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From 2 AM EDT /1 AM CDT/ Wednesday through Wednesday 
  evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers. Stay off of the pier
  and stay out of the water!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
5 follow-up statements
231 
WHUS43 KIWX 100146
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
946 PM EDT Tue Jul 9 2024

INZ103-MIZ177-277-101000-
/O.CON.KIWX.BH.S.0009.240710T0600Z-240711T0300Z/
Northern La Porte-Northern Berrien-Southern Berrien-
946 PM EDT Tue Jul 9 2024 /846 PM CDT Tue Jul 9 2024/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 AM EDT /1 AM
CDT/ WEDNESDAY THROUGH WEDNESDAY EVENING...

* WHAT...High waves of 4 to 7+ feet, strong rip currents, and 
  strong structural currents are expected.

* WHERE...In Indiana, Northern La Porte county. In Michigan,
  Berrien county.

* WHEN...From 2 AM EDT /1 AM CDT/ Wednesday through Wednesday 
  evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers. Stay off of the 
  pier and stay out of the water!.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
733 
WHUS43 KIWX 100806
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
406 AM EDT Wed Jul 10 2024

INZ103-MIZ177-277-101615-
/O.CON.KIWX.BH.S.0009.000000T0000Z-240711T0300Z/
Northern La Porte-Northern Berrien-Southern Berrien-
406 AM EDT Wed Jul 10 2024 /306 AM CDT Wed Jul 10 2024/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...High waves of 4 to 7 feet, strong rip currents, and 
  strong structural currents are expected.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Berrien county.

* WHEN...From 2 AM EDT /1 AM CDT/ today through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers. Stay off of the 
  pier and stay out of the water!.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
000 
WHUS43 KIWX 101457
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1057 AM EDT Wed Jul 10 2024

INZ103-MIZ177-277-102300-
/O.CON.KIWX.BH.S.0009.000000T0000Z-240711T0300Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1057 AM EDT Wed Jul 10 2024 /957 AM CDT Wed Jul 10 2024/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...High waves of 4 to 7 feet, strong rip currents, and
  strong structural currents are expected.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
351 
WHUS43 KIWX 102001
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
401 PM EDT Wed Jul 10 2024

INZ103-MIZ177-277-110300-
/O.CON.KIWX.BH.S.0009.000000T0000Z-240711T0300Z/
Northern La Porte-Northern Berrien-Southern Berrien-
401 PM EDT Wed Jul 10 2024 /301 PM CDT Wed Jul 10 2024/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT
/10 PM CDT/ THIS EVENING...

* WHAT...Waves of 2 to 5 feet, strong rip currents, and strong
  structural currents are expected. Waves will be largest further
  south near New Buffalo and Michigan city, however moderate to
  strong current activity may still be present into the evening 
  despite lower wave heights.
 
* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$

MCD
664 
WHUS43 KIWX 110137
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
937 PM EDT Wed Jul 10 2024

INZ103-MIZ177-277-110245-
/O.CAN.KIWX.BH.S.0009.000000T0000Z-240711T0300Z/
Northern La Porte-Northern Berrien-Southern Berrien-
937 PM EDT Wed Jul 10 2024 /837 PM CDT Wed Jul 10 2024/

...BEACH HAZARDS STATEMENT IS CANCELLED...

The risk for rip currents has substantially diminished. Therefore
the Beach Hazards Statement has been cancelled. 

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Jul 9, 1:14 PM EDT, 2 hours 43 minutes earlier. Its key messages:

  • Scattered thunderstorms over southern Michigan this afternoon.
  • A flood watch is in effect northwest of a line from Branch county MI to White county, IN with moderate to heavy rain expected tonight into Wednesday morning from the remnants of Beryl.
  • Warm and humid weather returns this weekend into next week.
Area forecast discussion, Jul 9, 1:14 PM EDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
114 PM EDT Tue Jul 9 2024

.KEY MESSAGES...

- Scattered thunderstorms over southern Michigan this afternoon.

- A flood watch is in effect northwest of a line from Branch
  county MI to White county, IN with moderate to heavy rain expected
  tonight into Wednesday morning from the remnants of Beryl.

- Warm and humid weather returns this weekend into next week.

&&

.DISCUSSION...
Issued at 1255 PM EDT Tue Jul 9 2024

Remnant upper low associated with Beryl over cntrl MO will lift out
quickly through the Great Lakes by this time tomorrow. Light rain
has already spread into much of the area with a pocket of low topped
convection over nw IN. Expect this will spread/develop newd into srn
MI where weak destabilization continues. Otherwise general light
rain will continue through sunset before giving way to mod-hvy rain
as deeper forcing/stronger moisture flux in association with Berly
arrives late evening and overnight. Consensus model based qpf still
highlites nw IN into srn MI for heaviest rainfall within narrow
ribbon of strong deformation and this remains aligned well with
previously issued flood watch so no changes recommended. While max
amounts vary and are probably overdone, a widespread 2 to 3 inches
appears likely along and west of a Monticello to Sturgis line.

Progressive liftout of this sys will yield rapid sw-ne drying trend
Wed aftn within briefly strong subsident flow in wake of this sys.
Otherwise general weak troughing persists across the lakes and se
Canada which is supportive for at least diurnally driven isolated
daily convection within broad disturbance laden nw flow.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1210 PM EDT Tue Jul 9 2024

TAFs were already in pretty good shape...made some adjustments
to the wind gusts overnight due to increasing confidence for
gusts 30 to 25 kts (especially at KSBN). Rain is already
overspreading the area as the remnants of Hurricane Beryl move
in, bringing an influx of tropical moisture and heavy rain.
Widespread rain, heavy at times, will persist through the
evening and overnight hours. MVFR ceilings and visibilities are
likely overnight, with rain eventually taping off near the end
of the forecast period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch from 5 PM EDT /4 PM CDT/ this afternoon through
     Wednesday afternoon for INZ005-006-012>015-020-103-104-
     116-203-204-216.
OH...None.
MI...Flood Watch from 5 PM EDT this afternoon through Wednesday
     afternoon for MIZ078>080-177-277.
MARINE...None.

&&

DISCUSSION...T
AVIATION...Johnson
Hazardous weather outlook, Jul 9, 5:03 AM EDT, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
503 AM EDT Tue Jul 9 2024

INZ007>009-017-018-022>027-032>034-MIZ081-OHZ001-002-004-005-015-016-
024-025-100915-
Steuben-Noble-De Kalb-Whitley-Allen IN-Cass IN-Miami-Wabash-
Huntington-Wells-Adams-Grant-Blackford-Jay-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
503 AM EDT Tue Jul 9 2024

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Chances for scattered showers and thunderstorms will continue this
morning with rainfall intensity and coverage likely picking up this
afternoon and evening. Flooding will be possible in mainly low-lying
and normally flood areas. Additionally, while the chance for severe
weather is low, a strong to severe storm will be capable of producing
damaging wind gusts or a tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Moderate to heavy rain will be diminishing during the day Wednesday,
but flooding will be possible in mainly low-lying and normally flood
areas.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send rainfall total, flood, and wind
damage reports.

LMZ043-046-100915-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
503 AM EDT Tue Jul 9 2024

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

There are chances of thunderstorms today and tonight.

Conditions hazardous to small craft are expected later tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There are chances of thunderstorms Tuesday through early Thursday.

Conditions hazardous to small craft are expected to continue through
much of Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ005-006-012>015-020-104-116-204-216-MIZ078>080-100915-
Elkhart-Lagrange-Starke-Pulaski-Marshall-Fulton IN-White-
Eastern St. Joseph IN-Northern Kosciusko-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-
503 AM EDT Tue Jul 9 2024 /403 AM CDT Tue Jul 9 2024/

...FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH WEDNESDAY
AFTERNOON...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send rainfall total and flood reports.

INZ103-203-MIZ177-277-100915-
Northern La Porte-Southern La Porte-Northern Berrien-
Southern Berrien-
503 AM EDT Tue Jul 9 2024 /403 AM CDT Tue Jul 9 2024/

...FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH WEDNESDAY
AFTERNOON...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

A high swim risk is expected for Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send rainfall total and flood reports.

In the hours before

Special weather statement, Jul 9, 1:28 PM EDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Northern Indiana
128 PM EDT Tue Jul 9 2024

INZ104-204-MIZ078-177-277-091830-
Eastern St. Joseph IN-Western St. Joseph IN-Northern Berrien MI-
Cass MI-Southern Berrien MI-
128 PM EDT Tue Jul 9 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN ST. JOSEPH...
NORTHWESTERN CASS AND EASTERN BERRIEN COUNTIES THROUGH 230 PM EDT...

At 126 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Berrien Springs to near Buchanan to near North
Liberty. Movement was north at 10 mph.

HAZARD...Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Motorists should be prepared for reduced visibility in
         torrential rainfall and ponding water on area roadways.

Strong thunderstorms will be near...
  South Bend, Buchanan, New Carlisle, and Berrien Springs around 130
  PM EDT.

Other locations impacted by these storms include Magician Lake, Dewey
Lake, Sodus, Indian Village, Dailey, La Grange, Barron Lake,
Bertrand, Sumnerville, and Chain-o-lakes.

This includes the following highways...
 Interstate 196 between mile markers 0 and 7.
 Interstate 80 in Indiana between mile markers 65 and 85.
 Interstate 94 in Michigan between mile markers 31 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4207 8622 4207 8595 4200 8586 4172 8610
      4148 8642 4148 8643 4176 8648 4222 8638
      4224 8636 4224 8623
TIME...MOT...LOC 1726Z 173DEG 10KT 4193 8634 4178 8637 4159 8642

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

JBALL
Local storm report, Jul 9, 3:09 PM EDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
309 PM EDT Tue Jul 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Rain             Berrien Springs         41.95N 86.34W
07/09/2024  M2.85 Inch       Berrien            MI   Public

            Photo of manual rain guage on Facebook.

&&
Local storm report, Jul 9, 3:37 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
337 PM EDT Tue Jul 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     Flood            Dowagiac                41.98N 86.11W
07/09/2024                   Cass               MI   Public

            3.3 inches of rain. Street flooding in
            downtown Dowagiac.

&&
Local storm report, Jul 9, 3:54 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
354 PM EDT Tue Jul 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     Flood            Marcellus               42.03N 85.81W
07/09/2024                   Cass               MI   Public

            Street flooding reported in Marcellus.

&&

Brown

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:21 AM EDTFlood WatchIWXBerrien, Branch, Cass, Saint Joseph32 hr
Jul 9, 1:28 PM EDTSpecial Weather StatementIWXCass62 min
Jul 9, 2:47 PM EDTAreal Flood AdvisoryIWXBerrien3 hr
Jul 9, 7:41 PM EDTAreal Flood WarningIWXBerrien, Cass12 hr
Jul 9, 3:58 PM EDTSmall Craft AdvisoryIWX24 hr

Nearby

Beach Hazards Statements in Michigan, 2024Beach Hazards Statements in Indiana, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.